Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Blacksburg, VA

May 22, 2001Rockbridge County, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2001, 4:13 PM EDT for Rockbridge County, City of Lexington, Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2001, 4:13 PM EDT (20:13 UTC)
Expired
May 22, 2001, 5:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:45 PM EDTThunderstorm WindCollierstown, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 222013
SVRRNK
VAC163-530-678-222115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BUENA VISTA CITY IN WEST CENTRAL VIRGINIA...
  LEXINGTON CITY IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 515 PM EDT.

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF COLLIERSTOWN...MOVING
  NORTHEAST AT 30 MPH.

SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
  COLLIERSTOWN...
  BUENA VISTA CITY...
  ROCKBRIDGE BATHS...

<<CALL TO ACTION>>THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH
YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE
HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERAeBLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM EDT, 48 minutes earlier.

Area forecast discussion, May 22, 3:25 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
325 PM EDT TUE MAY 22 2001

FOR THE SHORT TERM...TWO SEVERE THUNDERSTORM WATCHES COVERING RNK
CWA THIS AFTERNOON. SEVERE THUNDERSTORM WATCH NUMBER 273 IN EFFECT
ACROSS WV AND VA UNTIL 500 PM EDT AND NUMBER 274 UNTIL 800 PM ACROSS
NORTH CAROLINA. SEVERAL SEVERE THUNDERSTORMS WARNINGS AND FLASH
FLOOD WARNINGS IN EFFECT AT THIS TIME. AS EXPECTED UPR DIV...GOOD
CAPES...INSTABILITY AND STRONG COLD FRONT HAVE RESULTED IN SQUALL
LINES. STRONG SFC COLD FRONT CLEARLY SEEN ON REGIONAL RADAR PLOT AND
VISIBLE SATELLITE IMAGE. WILL ALLOW FLASH FLOOD WATCH TO EXPIRE
AT 400 PM...SINCE THIS FRONT WITH INTENSE CONVECTION WILL BE EAST OF
FA THIS EVENING. TIMING OF FRONT ON MODELS LOOK FAIRLY CLOSE. I WILL
TRY AND BRING SOME DRYING IN BEHIND THE FRONT TONIGHT AND INTO WED.
UPPER LOW AND ASSOCIATED MOISTURE TO SETTLE INTO IL BY FRI. SEVERAL
SPOKES OF ENERGY WILL ROTATE AROUND THE UPPER LOW. UNSETTLED COOL
PERIOD INTO THE EXTENDED. FIRST ZONES UPDATE AT 400 PM.

FCSTID = 7
PRELIMINARY CCF NUMBERS
ROA   53  75  53  73 /  30  20  30  40
LYH   54  75  54  72 /  40  10  30  40
DAN   57  78  55  75 /  40  10  20  30
BLF   45  67  49  60 /  30  40  60  50
LWB   45  67  49  60 /  30  40  60  50
BCB   48  70  50  65 /  30  30  50  50
TNB   48  68  50  64 /  30  30  50  50

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 22, 12:45 PM EDT, 3 hours 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT TUE MAY 22 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND
VIRGINIA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR SOUTHEAST WEST VIRGINIA...PARTS OF SOUTHWEST
VIRGINIA...AND NORTHWEST NORTH CAROLINA...MAINLY WEST OF THE BLUE RIDGE.

A STRONG COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS
AFTERNOON...REACHING THE PIEDMONT DURING THE EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

IN ADDITION TO THE THREAT OF DAMAGING WINDS WITH THE STRONGER
STORMS...LOCALLY HEAVY RAIN IS LIKELY...ESPECIALLY IN SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA. BECAUSE OF THE SATURATED
GROUND FROM RAIN DURING THE PAST WEEK...FLASH FLOODING ALONG CREEKS
AND SMALL STREAMS IS POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND
STATEMENTS.

AMS
Local storm report, May 22, 2:24 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
224 PM EDT TUE MAY 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    RICHLANDS                 VA   WIND DAMAGE
05/22/01   TAZEWELL                       LARGE TREES IN WESTERN
                                          PART OF COUNTY.REPORTED BY
                                          LAW ENFORCEMENT

TW
Special weather statement, May 22, 2:25 PM EDT, 1 hour 48 minutes before
WVZ042-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT TUE MAY 22 2001

A CLUSTER OF STRONG THUNDERSTORMS WILL TRACK ACROSS MERCER COUNTY
FROM 230 PM TO 330 PM. WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THE
STRONGEST STORMS...POSSIBLY DOWNING SMALL TREE LIMBS. RAINFALL FROM
THE STORMS COULD REACH ONE INCH IN 45 MINUTES...WITH PONDING OF
WATER ON ROADS AND LOW AREAS.

NOGUEIRA
Local storm report, May 22, 2:57 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
257 PM EDT TUE MAY 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....P

0248 PM    ATHENS                    WV   .88 INCH HAIL
05/22/01   MERCER                         REPORTED BY SPOTTER
Special weather statement, May 22, 3:44 PM EDT, 29 minutes before
VAZ022>024-033-034-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT TUE MAY 22 2001

...HIGH WINDS LIKELY BETWEEN 4:00 AND 5:00 PM...

THUNDERSTORMS WITH HIGH WINDS WILL CROSS THE ROANOKE AND
SOUTHERN SHENANDOAH VALLEYS BETWEEN 4:00 AND 5:00 PM.  WINDS NEAR 50
MILES AN HOUR CAN BE EXPECTED...WITH SOME OF THE MORE INTENSE
THUNDERSTORMS PRODUCING WINDS BETWEEN 50 AND 60 MILES AN HOUR.
IN ADDITION...VERY HEAVY RAIN MAY RESULT IN PONDING OF WATER ON
ROADWAYS...AND FLOODING OF POOR DRAINAGE AREAS.

FOR YOUR SAFETY...MOVE INDOORS UNTIL THESE STORMS HAVE PASSED.

PM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:51 PM EDTSevere Thunderstorm WarningRNKTazewell39 min
May 22, 2:02 PM EDTFlash Flood WarningRNKBland, Giles118 min
May 22, 2:30 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Wythe60 min
May 22, 2:38 PM EDTFlash Flood WarningRNKWythe112 min
May 22, 2:57 PM EDTSevere Thunderstorm WarningRNKPulaski63 min
May 22, 3:03 PM EDTSevere Thunderstorm WarningRNKGrayson42 min
May 22, 3:06 PM EDTSevere Thunderstorm WarningRNKGiles54 min
May 22, 3:21 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford54 min
May 22, 3:26 PM EDTFlash Flood WarningRNKCraig3 hr
May 22, 3:26 PM EDTSevere Thunderstorm WarningRNKCraig64 min
May 22, 3:39 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke66 min
May 22, 3:39 PM EDTSevere Thunderstorm WarningRNKCity of Salem66 min
May 22, 3:50 PM EDTSevere Thunderstorm WarningRNKCarroll55 min
May 22, 3:51 PM EDTFlash Flood WarningRNKAlleghany, City of Covington114 min
May 22, 3:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington66 min
May 22, 3:59 PM EDTSevere Thunderstorm WarningRNKFloyd46 min
May 22, 4:13 PM EDTSevere Thunderstorm WarningRNKCity of Buena Vista62 min
May 22, 4:19 PM EDTSevere Thunderstorm WarningRNKBath41 min
May 22, 4:23 PM EDTSevere Thunderstorm WarningRNKFranklin67 min
May 22, 4:26 PM EDTSevere Thunderstorm WarningRNKBedford64 min
May 22, 4:41 PM EDTSevere Thunderstorm WarningRNKAmherst64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.